Format

Send to

Choose Destination
JAMA Intern Med. 2013 Apr 8;173(7):518-23. doi: 10.1001/jamainternmed.2013.2851.

Proton pump inhibitors and risk of 1-year mortality and rehospitalization in older patients discharged from acute care hospitals.

Author information

1
Department of Geriatric Rehabilitation, University-Hospital of Parma, Parma, Italy. marcellomaggio2001@yahoo.it

Abstract

IMPORTANCE:

The use of proton pump inhibitors (PPIs) has rapidly increased during the past several years. However, concern remains about risks associated with their long-term use in older populations.

OBJECTIVE:

To investigate the relationship between the use of PPIs and the risk of death or the combined end point of death or rehospitalization in older patients discharged from acute care hospitals.

DESIGN:

We investigated the relationship between PPI use and study outcomes using time-dependent Cox proportional hazards regression in patients 65 years or older discharged from acute care medical wards from April 1 to June 30, 2007.

SETTING:

Eleven acute care medical wards.

PARTICIPANTS:

Four hundred ninety-one patients (mean [SD] age, 80.0 [5.9] years).

MAIN OUTCOME MEASURES:

Mortality and the combined end point of death or rehospitalization. RESULTS The use of PPIs was independently associated with mortality (hazard ratio, 1.51 [95% CI, 1.03-2.77]) but not with the combined end point (1.49 [0.98-2.17]). An increased risk of mortality was observed among patients exposed to high-dose PPIs vs none (hazard ratio, 2.59 [95% CI, 1.22-7.16]).

CONCLUSIONS AND RELEVANCE:

In older patients discharged from acute care hospitals, the use of high-dose PPIs is associated with increased 1-year mortality. Randomized controlled studies including older frail patients are needed. In the meantime, physicians need to use caution and balance benefits and harms in long-term prescription of high-dose PPIs.

PMID:
23460307
DOI:
10.1001/jamainternmed.2013.2851
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center